Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 100, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2004, 10:27 PM CDT for Cass County, North Dakota; Clay County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2004, 10:27 PM CDT (03:27 UTC)
- Expired
- Jul 10, 2004, 11:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Clay County, MN, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 10:31 PM CDT | TSTM WND GST 60 | Fargo, ND | |
| Jul 10, 10:31 PM CDT | HAIL 0.75 | Fargo, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 9:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3042 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 110327
SVRFGF
MNC027-NDC017-110415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1027 PM CDT SAT JUL 10 2004
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA
EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 1115 PM CDT.
* AT 1021 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
MILES NORTH OF FARGO TO FARGO TO 17 MILES SOUTHWEST OF FARGO...
MOVING TO THE NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
FARGO AT 1025 PM...
WILD RICE AT 1025 PM...
DILWORTH AT 1030 PM...
RUSTAD AT 1035 PM AND
GLYNDON AT 1040 PM.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4711 9710 4688 9707 4667 9727 4666 9647
4699 9649 4712 9655
$$
DK/JCAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:40 PM CDT, 47 minutes earlier.
Area forecast discussion, Jul 10, 9:40 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 940 PM CDT SAT JUL 10 2004 .UPDATED DISCUSSION... UPDATED FORECAST OVERNIGHT FOR NEW SEVERE THUNDERSTORM WATCH FOR SOUTHEAST NORTH DAKOTA INTO A PART OF WEST CENTRAL AND NORTHWEST MINNESOTA. COMPLEX OF STORMS IN THE FARGO-VALLEY CITY SLOWLY WEAKENING. REMAINS TO BE SEEN HOW FAR EAST THIS MOVES AND IF IT MAINTAINS ITSELF. WITH VERY HIGH FREEZING LEVELS (14300 FT) AND CONCENTRATED 850 MB MOISTURE THINK HEAVY RAIN AND FLOODING THE MAIN PROBLEM OVERNIGHT. ISOLD SVR STILL POSSIBLE....BUT THIS WOULD LIKELY HAVE TO BE JUST SOUTH OF THE MAIN RAIN AREA. -------------- .PREVIOUS DISCUSSION... HOW MUCH SVR TONIGHT? THINGS HAVE BEEN COMING TOGETHER FOR PAST SEVERAL HOURS INDICATING A COMPLEX OF STORMS TO AFFECT AREAS OF SE ND ALONG INTERSTATE 94. SFC MAP SHOWS ONE BOUNDARY (MORE OF A DEW PT LINE SEPARATING 70S VERSUS 55-60) FROM NEAR PEMBINA TO NEAR DEVILS LAKE. DRIER AIR ADVECTING INTO THIS AREA AS HIGH MOVES SLOWLY SOUTHEAST FROM SASK. BOUNDARY HAS NOT MOVED MUCH SINCE 22Z LOOKING AT RWIS AND AWOS OBS. OTHER BOUNDARY...THE WARM FRONT...MUCH HARDER TO TELL. APPEARS TO BE FROM SFC LOW IN SE MT...THEN ACROSS FAR SOUTHERN ND...NR A MOBRIDGE TO FARGO LINE. AREA BTWN WARM FRONT AND DEW PT BOUNDARY INDICATES HAS VERY LIGHT WINDS WHILE SOUTH OF WARM FRONT WINDS ARE SOUTHERLY AT AROUND 10 KTS. SPC MESOANALYSIS MAPS SHOW POOLING OF CAPES/INSTABILTY IN SE CORNER OF ND WHERE SFC DEW PTS ARE AROUND 75. CURRENT ACTIVITY DEVELOPING EAST TOWARD FARGO SHOULD CONTINUE TO PROPAGATE SLOWLY NORTHEAST AND EAST WITH HAIL THREAT...THOUGH VERY WARM MID LEVELS WOULD SUGGEST VERY HEAVY RAINFALL AN EVEN MORE IMMEDIATE THREAT. HOW THIS EVOLVES TONIGHT IS UNSURE...SEVERE MCS...BOW ECHO TYPE...OR MAINLY HEAVY RAIN MCS. BOW ECHO TYPE PSBL GIVEN FAVORABLE WARM FRONTAL SETUP BUT 40KT FLOW AT 500 MB IS LIMITING POTENTIAL. EITHER WAY WILL STAY THE COURSE WITH FLASH FLOOD WATCH FOR SE ND AND WCNTRL MN INTO SUNDAY MORNING AND HIGHEST POPS ACROSS SRN 1/2 OF FCST AREA. DID UPDATE LOW TEMPS AND DEW PTS IN THE GRIDDS. UPPED LOW TEMPS A BIT...AND DID RAISE DEW PTS THRU THE NIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH TONIGHT AND SUN MORNING S OF AN I-94 LINE. MN...FLOOD WATCH TONIGHT AND SUN MORNING S OF A HWY 10 LINE. && RIDDLE
Hazardous weather outlook, Jul 10, 3:50 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 350 PM CDT SAT JUL 10 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-102200- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 350 PM CDT SAT JUL 10 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA AND THE NORTHWEST QUARTER OF MINNESOTA TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT INTO EARLY SUNDAY. THE MAIN THREAT AREA APPEARS TO BE SOUTH OF HIGHWAY 200 IN NORTH DAKOTA AND MINNESOTA...BUT COULD ALSO OCCUR NORTH OF THIS LINE AS WELL. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...BUT TORNADOES AND FLOODING ARE ALSO POSSIBLE. A FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND SOUTH OF INTERSTATE 94 FOR TONIGHT AND SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS ALSO WILL HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND VERY HEAVY RAINS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. GODON
In the hours before
Local storm report, Jul 10, 7:09 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
709 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL LONG POINT 48.98N 94.96W
07/10/2004 0.75 INCH LAKE OF THE WOODS MN PUBLIC
LASTED 3 MINUTES
&&
DTRLocal storm report, Jul 10, 9:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 W AMENIA 47.01N 97.27W
07/10/2004 0.75 INCH CASS ND PUBLIC
&&
HOPKINSSpecial weather statement, Jul 10, 9:22 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 922 PM CDT SAT JUL 10 2004 NDZ024-026>030-038-039-049-052-053-110321- BARNES-CASS-EDDY-GRAND FORKS-GRIGGS-NELSON-RANSOM-RICHLAND-SARGENT- STEELE-TRAILL- 922 PM CDT SAT JUL 10 2004 ...TORNADO WATCH HAS BEEN CANCELLED... TORNADO WATCH THAT WAS IN EFFECT FOR EAST CENTRAL AND SOUTHEAST NORTH DAKOTA UNTIL 10 PM HAS BEEN CANCELLED. A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED TO REPLACE THE TORNADO WATCH. THIS NEW SEVERE THUNDERSTORM IS IN EFFECT UNTIL 3 AM AND COVERS THE SOUTHEAST NORTH DAKOTA COUNTIES OF TRAILL...CASS...BARNES...RICHLAND...RANSOM AND SARGENT. RIDDLE
Local storm report, Jul 10, 9:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
943 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 5 N CASSELTON 46.97N 97.21W
07/10/2004 1.00 INCH CASS ND LAW ENFORCEMENT
&&
HOPKINSLocal storm report, Jul 10, 9:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
953 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 10 NW LITCHVILLE 46.76N 98.34W
07/10/2004 0.75 INCH BARNES ND PUBLIC
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 65 min |
| Jul 10, 8:29 PM CDT | Tornado Warning | FGF | Cass | 61 min |
| Jul 10, 9:04 PM CDT | Flash Flood Warning | FGF | Cass | 12 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.